Hail, Florence
- When
- June 13, 5:41 PM CST
- Where
- Florence County, 0.69 mi N of Florence
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.930, -88.250
Penny size hail fell in Florence.
Thunderstorms developed ahead of a cold front during the evening hours across north-central, northeast, and east-central Wisconsin. The strongest storms produced isolated wind damage and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed ahead of a cold front during the evening hours across north-central, northeast, and east-central Wisconsin. The strongest storms produced isolated wind damage and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 13, 5:20 PM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 620 PM CDT Sun Jun 13 2021 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Monday Issued at 221 PM CDT Sun Jun 13 2021 Main forecast focus remains on the potential for thunderstorms to develop later this afternoon/evening as a cold front and mid-level shortwave trough sweep across the area. Northeast WI remains in a marginal risk of severe thunderstorms. The 19Z MSAS surface analysis showed high pressure over the northern High Plains and central Plains, a very weak area of low pressure over the Upper MS Valley and a weak cold front that stretched from the northern Great Lakes southwest to central sections of SD. The radar mosaic picked up a band of showers and weak thunderstorms over the MN Arrowhead into western Lake Superior. For tonight, ongoing showers/storms are still expected to sweep across northeast WI this evening. The main synoptic players include: the modest cold front, a mid-level shortwave trough with an embedded strong shortwave and a very strong upper jet streak of 110 knots. Instability over northeast WI to be weak (< 500 J/KG), however 0-6km shear is impressive at 60-80 knots. The main problem is a lack of low-level moisture with dew points in the 40s and 50s. While small hail is possible, the main threat from these storms will be strong/damaging wind gusts with DCAPES around 1K J/KG and an inverted-V sounding. A brief wind shift to the northeast may bring gusty winds down the Bay later this evening. The bulk of the activity should be coming to an end shortly after midnight over our southern counties with skies clearing overnight. Min temperatures to range from the upper 40s to lower 50s north, middle 50s to around 60 degrees south. An area of high pressure is forecast to move across the Upper Midwest on Monday. However, models show another mid-level shortwave trough dropping south-southeast into the Great Lakes Monday afternoon. Even though instability is again marginal, shear is 35-45 knots which would be sufficient to at least bring a small chance of showers and thunderstorms primarily to eastern WI. A few of the stronger storms could produce small hail and gusty winds, but a lack of deep low-level moisture would put a limit on the thunderstorm activity. In addition, a weaker shortwave is expected to drop south through western WI during the afternoon, so cannot rule out a few sprinkles over central WI. Max temperatures on Monday to range from the middle to upper 70s north/near Lake MI, upper 70s to lower 80s south. .LONG TERM...Monday Night Through Sunday Issued at 221 PM CDT Sun Jun 13 2021 Dry weather at the start of the long term period with the main chance for precipitation on Thursday into Friday. Monday evening through Wednesday...Any showers early Monday evening should quickly dissipate with the loss of daytime heating. Models show a few spits developing Tuesday as well as a shortwave brushes the eastern side of WI, but with such limited moisture do not anticipate anything reaching the ground, therefore kept the forecast dry. Meanwhile, northerly flow along with high pressure at the surface will keep conditions dry through Wednesday with lots of sunshine. Near normal temperatures are expected with highs in the mid 70s to low 80s, and lows in the mid 40s to mid 50s. Thursday through Sunday...The surface high moves east and the upper ridge gets squeezed to the northeast, resulting in a shift to westerly flow aloft. This will allow for increasing temps and dew points, although not as much of a warmup as previously depicted due to the air coming from the west as supposed to the southwest. Still, with the return of moisture and instability this increases chances for showers and storms Thursday into Friday morning. It is too early to determine the potential for severe thunderstorms. A cold front is progged to sweep through Friday morning once again bringing lower humidity and seasonable temps. This pattern will stick around through the weekend as high pressure builds in at the surface and flow remains west to northwesterly. && .AVIATION...for 00Z TAF Issuance Issued at 619 PM CDT Sun Jun 13 2021 Fast moving thunderstorms are expected across northern Wisconsin this evening, mostly north of a RRL to GRB line. A few could produce wind gusts to 40 knots and hail. Outside of any thunderstorm activity VFR conditions are expected. Monday should start out with clear skies, but cumulus clouds should form in the afternoon. An upper level disturbance could produce some showers and thunderstorms, mostly east of a IMT to OSH line. && .MARINE... Issued at 221 PM CDT Sun Jun 13 2021 Potential still exists for gusty winds to funnel down the Bay behind a cold front/shortwave trough this evening. Brief gusts of 25-30 knots are anticipated, with gusts possibly reaching 35 knots near GRB. Have maintained the Small Craft Advisory per previous forecast. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kallas LONG TERM......KLJ AVIATION.......RDM MARINE.........Kallas
Hazardous Weather Outlook National Weather Service Green Bay WI 246 PM CDT Sun Jun 13 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-142000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 246 PM CDT Sun Jun 13 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected during the late afternoon and evening. A few of the storms could be severe, and produce strong wind gusts and hail. .DAYS TWO THROUGH SEVEN...Monday through Sunday There is a slight chance of thunderstorms on Monday east of a Rhinelander to Oshkosh line. Severe weather is not expected. The next chance of thunderstorms will occur on Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any hail or wind gusts over 40 mph. LMZ521-522-541>543-142000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 246 PM CDT Sun Jun 13 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight An abrupt wind shift to the northeast is expected this evening. Gusts up to 30 kts and rough seas will be possible on the Bay after this wind shift occurs, which will create a hazard to small craft. The wind shift will affect the Lake Michigan waters as well, though wind speed are not expected to be as strong as on the bay. In addition, thunderstorms will also be possible this evening. Any storms that form will pose a hazard to boaters. .DAYS TWO THROUGH SEVEN...Monday through Sunday There is a slight chance of thunderstorms on Monday and a chance of thunderstorms on Thursday into Friday. Any storms that form will pose a hazard to boaters. AK/KLJ
The Marquette radar (KMQT), 86 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny size hail fell in Florence.
Thunderstorm winds downed trees and power lines near Sturgeon Bay. The time of this report is an estimate based on radar data.
Thunderstorm winds downed trees and power lines in Green Bay. The time of this report is an estimate based on radar and ASOS data.
Thunderstorm winds downed trees and power lines in Appleton. The time of this report is an estimate based on radar data.
Thunderstorm winds downed trees in Harrison. The time of this report is an estimate based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956720, 956722, 956723, 956721, 956724.